| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 10(2); 1999 > Article
Journal of The Korean Society of Emergency Medicine 1999;10(2): 294-300.
A Patient with Pulmonary Edema and Cardiac Arrest after Phenobarbital Overdose
Woon Jeung Lee, Eun Young Rue, Dong Rul Oh, Kyu Nam Park, Se Kyung Kim, Kyoung Ho Choi, Young Min Kim, Hwan Yi, Si Kyoung Jeong
ABSTRACT
Phenobarbital is a long-acting barbiturate causing generalized depression of neuronal activity in the brain. Its effect is primarily achieved through enhanced GABA-mediated synaptic inhibition. Its use as an antiepileptic agent was first described in 1912. Before the introduction of phenytoin, phenobarbital is used as sedative-hypnotics. It is used for the treatment of epilepsy and status epilepticus. All barbiturates, including phenobarbital, have a high potential far abuse. They were frequently used for suicide attempts in the past, but they have in large part been replaced by benzodiazepines. the onset of symptoms depends on the drug and the route of administration. Mild to moderate barbiturate intoxication resembles ethanol inebriation with slurred speech, ataxia, and lethargy. Severe acute barbiturate intoxication is life threatening. Early deaths are generally cardiovascular-related. Hypotension, shock, pulmonary edema, and cardiac arrest that occurs with large doses are caused by depression of central sympathetic tone and as well as by direct depression of cardiac contractility. The potentially fatal oral dose of phenobarbital is 6-l0g. We describe an 23-year-old woman with pulmonary edema and cardiac arrest after ingestion of 18 grams of phenobarbital. She was completely recovered by successful cardiopulmonary resuscitation and hemoperfusion. We report a case with literature review.
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
2,106
View
49
Download
Related article
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI